Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A symplectic Banach space with no Lagrangian subspaces

Authors: N. J. Kalton and R. C. Swanson
Journal: Trans. Amer. Math. Soc. 273 (1982), 385-392
MSC: Primary 58B20; Secondary 46B99
MathSciNet review: 664050
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we construct a symplectic Banach space $ (X,\Omega )$ which does not split as a direct sum of closed isotropic subspaces. Thus, the question of whether every symplectic Banach space is isomorphic to one of the canonical form $ Y \times {Y^ \ast }$ is settled in the negative. The proof also shows that $ \mathfrak{L}(X)$ admits a nontrivial continuous homomorphism into $ \mathfrak{L}(H)$ where $ H$ is a Hilbert space.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58B20, 46B99

Retrieve articles in all journals with MSC: 58B20, 46B99

Additional Information

Keywords: Symplectic Banach space, isotropic, Lagrangian subspace, strictly singular operators, $ {C^ \ast }$-algebras
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society